Volume 25, Issue 8 (Monthly oct 2014)                   J Urmia Univ Med Sci 2014, 25(8): 727-732 | Back to browse issues page


XML Persian Abstract Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Mortazavi F. STUDYING VITAMIN D INTOXICATION IN CHILDREN. J Urmia Univ Med Sci. 2014; 25 (8) :727-732
URL: http://umj.umsu.ac.ir/article-1-2447-en.html

Professor of Pediatric Nephrology, Department of Pediatrics, Faculty of Medicine, Tabriz, Iran , mortazavi_fakhri@yahoo.co.uk
Abstract:   (4448 Views)

 

Background & Aims: Ingesting high amounts of vitamin D results in soft tissue calcification, nephrocalciosis, neurologic complications and even death in severe cases. The aim of this study was to evaluate vitamin D intoxication in children who referred to children's Hospital of Tabriz/Iran.

Materials & Methods: The medical documents of all children admitted in Children's Hospital of Tabriz with diagnosis of Vitamin D intoxication from 2000 to 2012 were studied, retrospectively. The variables were demographic characteristics, clinical and laboratory findings and outcome of patients.

Results: During 12 years, 20 patients (14 boys, 6 girls) with diagnosis of hypervitaminosis D with a mean age of 17.2±6.4 months (9-28 months) were evaluated. The most common symptoms were: anorexia (85%), vomiting (80%), weight loss (70%), dehydration (55%), constipation (45%) and polydipsia (40%). The mean serum level of total calcium was 13.5±3.7 mg/dl (12-17 mg/dl). The mean level of phosphor, 25(OH) D and parathormone were 6.3±1.4 mg/dl, 191.7±87.6 ng/ml and 14±8.8 ng/ml respectively. Ten patients (50%) had medullary nephrocalcinosis in renal sonography. Treatment modalities were: hydration with normal saline in all patients, frusemide in 16(80%), prednisolon in 15 (75%) and pamidronate in 3 (15%) patients. All patients were followed for 1-5.5 years. In the follow-up period recurrence of clinical symptoms and hypercalcemia was not seen in any patient. However nephrocalcinosis was persistent in the last follow up visit in all ten cases.

Conclusion: Administration of high doses of vitamin D without considering its serum level and without considering the criteria of rickets may result in vitamin D intoxication. Late diagnosis of intoxication causes acute and long term complications.

Email: mortazavi_fakhri@yahoo.co.uk

 

SOURCE: URMIA MED J 2014: 25(8): 732 ISSN: 1027-3727

Full-Text [PDF 199 kb]   (561 Downloads)    
Type of Study: Research | Subject: آناتومی
Received: 2014/10/26 | Accepted: 2014/10/26 | Published: 2014/10/26

Add your comments about this article : Your username or Email:
Write the security code in the box

Send email to the article author


© 2015 All Rights Reserved | URMIA MEDICAL JOURNAL

Designed & Developed by : Yektaweb